What pain relievers do you use when you have throbbing headaches or a stiff, aching knee? It is probably paracetamol if you live in Great Britain. According to an estimate by the University of Oxford, we buy 6,300 tons of this cheap medication every year, and most of us have a package on the bottom of our pockets or on the back of our cupboards.
Pharmacists often recommend paracetamol to treat smaller diseases, but some clinical studies indicate that it is no better in the treatment of back pain or arthritis than a placebo. If you step forward, the other cheap, white pain pill on our shelves, which we will take in less: This less loved treatment actually decreases in a real way, so that it is evident, at least when it comes to pain in your lower back-and it could even reduce your risk of dementia and Parkinson’s.
The truth is: “Both paracetamol and ibuprofen are good to treat different things,” says Aldrin Gomes, professor at the medical faculty of the University of California, Davis. Ibuprofen is “an anti -inflammatory medication” and therefore works on problems with inflammation such as joint pain and toothache. Paracetamol also has its place: it is a more effective weapon against aching heads and throats as well as fever.
Prof. Gomes recently published a book about all unexpected effects of ibuprofen, means The comprehensive guide for ibuprofen: the good, the bad and the unexpected. These two drugs have as much more to do than meets the eye, he says. In this way, they differ what is best for what is best and why they should only be taken if they absolutely need them.
The surprising advantages of ibuprofen
A recently carried out study by the University of Cambridge has shown that taking ibuprofen the risk that someone could develop dementia by at least 14 percent, while several studies showed that it can also reduce its Alzheimer risk, a form of dementia.
“Research with participants who were all veterans found that those who have used ibuprofen instead of paracetamol have been using 40 percent less Alzheimer’s,” says Prof. Gomes. Those in the study occasionally used and not in habitual use, but at least once a month took it. “It’s not a smoking weapon, but it’s a fairly strong correlation,” added Prof. Gomes.
Recent knowledge also indicates that people who take ibuprofen have a significantly low risk of developing a Parkinson’s disease. Both the Alzheimer’s and Parkinson’s diseases are associated with inflammation in the body, and by working on the same mechanism, ibuprofen is a much more effective treatment for joint pain and tribes as paracetamol.
The risks
However, it is not the case that ibuprofen does not give any disadvantages. If you take it and regularly, this can reduce the variety of your intestinal microbioma, and a lively intestine is important to prevent Alzheimer’s (as well as colon cancer, cardiovascular diseases and mood disorders). Further information is required to fully understand the costs and advantages associated with painkillers.
There are other side effects – and you can find them surprisingly. “Out of 100 people who take ibuprofen, three diarrhea will,” says Prof. Gomes. For paracetamol, “the figure lies somewhere between one and ten,” he says, but with both drugs “it would be much more likely that they would blame such a symptom for what they ate, although they both often cause diarrhea,” he adds.
The long -term use of paracetamol was meanwhile associated with an increased risk of heart attacks. A study from 2015 showed that people who take at least 15 paracetamol pills per week had a higher risk of a cardiovascular event -in other words, a heart attack. Ibuprofen is also not clear. According to a study by the University of Oxford, it can also lead to an increased risk of heart attacks.
Both pills are certain that they can record their recommended doses up to fourteen days after the other, says Prof. Gomes. “But as soon as you take ibuprofen for three weeks or a month, the evidence indicates that you increase the risk of a stroke by at least 30 percent.” Of those who consistently take it for months, “25 percent of chronic high blood pressure will be preserved,” added Prof. Gomes.
In the meantime, paracetamol can regularly “lead to severe liver damage”, and this is “particularly bad if someone also drinks alcohol,” says Prof. Gomes. It can also cause anemia “because it affects the body production of red blood cells through the body”.
There are increasingly indications that paracetamol that is used during pregnancy “cause neurological developmental disorders, including ADHD,” says Prof. Gomes. The effects of paracetamol keep a shorter period of time, he adds, which makes it less suitable for children (which can wake up with cough and colds at night) and are more often taken than securely.
How do ibuprofen and paracetamol work?
Both paracetamol and ibuprofen work to kill pain by blocking the signals from your body that tell your brain that you have pain. “Ibuprofen blocks two very important enzymes called Cox-1 and Cox-2 [fats in your body] In prostaglandins that are chemicals that are involved in pain, ”explains Prof. Gomes. If you block these enzymes, block pain and inflammation,” he says.
Paracetamol does not block prostaglandins in the same way, which means that the drug is not anti -inflammatory. However, it affects the chemical signals involved in the feeling of pain, as well as in the part of their brain, which deals with the temperature regulation, which is why it can also be helpful for fever. “Another difference is that paracetamol is processed by the liver, while ibuprofen is processed by the kidneys,” added Prof. Gomes.
In view of the anti -inflammatory properties, ibuprofen works best for pain that contains inflammation such as back pain, time pain, arthritis and toothache. Paracetamol is best suited for “simple pain without inflammation,” says Dr. Gomes: cuts, scratches, headaches and stomach pain as well as high temperatures. Both can be used in combination – for example, they would like to take paracetamol and ibuprofen at the same time in order to cope with the pain and pain as well as the fever that can be delivered with poor cold. However, it is important not to take both unnecessary.
So what is best – ibuprofen or paracetamol?
On the whole, I would generally recommend that people take ibuprofen more as paracetamol, “says Prof. Gomes. Although the use was associated with a reduced risk of diseases such as Alzheimer’s,” you should only take paracetamol or ibuprofen if you absolutely need it, “he says. “Studies show that taking painkillers over time can lead to your body generating more pain in the long term, even if it is relaxed for a while.”
For this reason and all other side effects that can go hand in hand with these medication, Prof. Gomes and experts like him now recommend that people take the smallest possible dose that works for them and not the dose specified on the package. “People who weigh 120 LB [between 8 and 9st] Or less could find that a dose of 100 mg or about half a standard bib or a fifth of a paracetamol -tablet could be sufficient to relieve your symptoms. “
Prof. Gomes himself weighs about 160 lb or a little over 11. And “I also take 100 mg because I think it works for me too,” he says. “It is worth experimenting and seeing how little you actually need.” Despite the protection against Alzheimer’s that the regular intake of ibuprofen could possibly offer: “I would also not recommend that you take it unnecessarily for this reason,” he adds. “The advantages need more explorations, but we know that regularly taking painkillers can make their health in the long term.”
If possible, it is best to rely on alternatives to pain relief medication such as hot water bottles, massages and deep breathing, says Prof. Gomes. “It is like going to the gym. If you can withstand the pain without taking pain relievers, you will better manage it in the long term.”
Faqs
Can you take ibuprofen and paracetamol together?
“Yes,” says Prof. Gomes. He recommends that people take the smallest possible dose of both. “It can be better to have smaller quantities of both than a larger amount of one because they are processed in different parts of the body,” he says.
Which is better for back pain, ibuprofen or paracetamol?
“Due to its anti -inflammatory properties, ibuprofen will generally be better with back pain,” says Prof. Gomes.
Which pain reliever is best when you have a cold or flu?
Paracetamol is best suited to relieve the high temperature or fever that is associated with a cold, as well as to relieve pain such as headache or sore throat. You can also do small quantities both paracetamol and ibuprofen if you suffer from sinus pressure or a sinus headache, since ibuprofen specifically aims at inflammation. However, do not take both unnecessary.
Is ibuprofen bad for your stomach?
Yes, taking ibuprofen regularly can reduce the variety of your intestinal microbioma, so it is important not to take ibuprofen unless you really need it.
Which pain reliever is best for time pain?
Ibuprofen is the best for pain, since pain is usually due to inflammation in time.